High Wind, El Paso
- When
- April 22, 4:00 PM MST to 8:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The El Paso Airport reported a peak gust of 50 knots.
A deep upper low over the Las Vegas area helped to bring a strong cold front through the region with gusty westerly winds behind it.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A deep upper low over the Las Vegas area helped to bring a strong cold front through the region with gusty westerly winds behind it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 12:54 PM MST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
154 PM MDT THU APR 22 2010
.SYNOPSIS...
A COMPLEX AND LARGE UPPER LOW PRESSURE SYSTEM LOCATED NEAR LAS
VEGAS NEVADA HAS SENT ITS FIRST WAVE OF WEATHER INTO THE
BORDERLAND THURSDAY MORNING...PRODUCING LOW ELEVATION RAIN AND
THUNDERSTORMS ALONG WITH SOME SNOW AT THE HIGHEST ELEVATIONS IN
SOUTHERN NEW MEXICO. IN ADDITION THIS SYSTEM HAS BROUGHT MUCH
COOLER TEMPERATURES ALONG WITH PERIODS OF STRONG GUSTY WESTERLY
WINDS. ANOTHER ROUND OF WEATHER WITH THIS SYSTEM IS EXPECTED
TONIGHT INTO FRIDAY AS THE LOW MOVES NORTHEASTWARD INTO EASTERN
COLORADO ...WITH ITS TROUGH AXIS FINALLY MOVING ACROSS EL PASO BY
FRIDAY EVENING. MORE RAIN AND THUNDERSTORMS CAN BE EXPECTED ALONG
WITH SOME SNOW ABOVE 6000 FEET IN THE MOUNTAINS OF SOUTHWEST AND
SOUTHERN NEW MEXICO. TEMPERATURES WILL BE SOME 20 DEGREES OR SO
COOLER FROM WEDNESDAY AND VERY WINDY CONDITIONS ARE AGAIN EXPECTED
ESPECIALLY BY FRIDAY AFTERNOON. BEHIND THE SYSTEM ON
SATURDAY...PARTLY CLOUDY SKIES WILL PREVAIL WITH BREEZY COOL
NORTHWEST WINDS. A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD OVER
THE SOUTHWEST UNITED STATES STARTING SUNDAY GIVING DRIER WEST TO
NORTHWEST FLOW OVER THE BORDERLAND FOR THE FIRST HALF OF NEXT
WEEK...WITH TEMPERATURES RETURNING BACK TO NORMAL BY MONDAY.
ANOTHER LARGE LOW PRESSURE SYSTEM ALOFT IS FORECAST TO BRING MORE
UNSETTLED WEATHER TO THE BORDERLAND DURING THE LATTER HALF OF
NEXT WEEK.
&&
.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES BOTH IN TH SHORT AND LONG TERMS.
PRETTY MUCH ON SCHEDULE THE FIRST WAVE (PACIFIC FROPA) OF WEATHER
ARRIVED THIS AM IN THE BORDERLAND WITH ISOALTED RAIN SHOWERS AND
THUNDERSTORMS WITH GENERAL WATER AMOUNTS OF .25 TO .50 MEASURED
AROUND THE AREA. SOME SLEET AND SNOW REPORTED AROUND CLOUDCROFT
WITH 2 TO 3 INCHES NEAR SUNSPOT. THIS SYSTEM HAS A -26C COLD CORE
AT H5 AND MODELS HAVE AND CONTINUE TO BE IN FAIRLY GOOD AGREEMENT
WITH SLOWLY MOVING THE LOW EAST NORTHEASTWARD INTO EASTERN COLO BY
FRI AFTN WITH A TAILING TROUGH AXIS OVER US FRIDAY EVENING. STRONG
COLD AIR ADVECTION WITH DIFFERENTIAL POST IVE VORTICITY ADVECTION
ARE FORECAST FOR S E ARIZ BY 12Z FRI WITH THE NEXT BEST ROUND OF
PRECIP FOR THE BORDERLAND NOW FCST BETWEEN 06Z-18Z FRI WITH. THUS
THE HIGHER ELEVATIONS OF THE MOUNTAINS ALONG THE ARIZ/NEW MEXICO
BORDER IN NEW MEXICO MAY SEE 1 TO 2 INCHES OF SNOW ABOVE 6000-6500
FEET LATE TONIGHT EARLY FRIDAY. AS THE PRESENT BAND OF SHOWERS
OVER OUT AREA MOVE NORTHEASTWARD STRONGER WINDS ALOFT SHOULD START
TO MEX DOWN AND GIVE US LOWER END WIND ADVISORY CONDITIONS THE
REST OF THE AFTERNOON INTO THE EVENING. IT NOW APPEARS THE SURFACE
PRESSURE GRADIENT WILL BE EVEN A TAD MORE STRONGER FRIDAY
AFTERNOON REQUIRING ANOTHER WIND ADVISORY TO BE ISSUED FOR THE
BORDERLAND FOR MID AFTERNOON INTO ARLY EVENING. THE ATMOSPHERE IS
SLIGHTLY UNSTABLE TODAY TO AROUND 400 MB AND WITH STRONGER COLD
AIR ADVECTION ON FRIDAY...MORE ISOALTED THUNDERSTORMS WITH SMALL
HAIL ARE STILL LIKELY. PRECIPITABLE WATER IS RUNNING AROUND .6 INCHES
ATTM DROPPING TO AROUND .4 INCHES OR SO BY LATE FRIDAY. AS
MENTIONED PREVIOUSLY... TROPA IS EXPECTED ABOUT 00-06Z SATURDAY
WITH LIGHT SHOWER LINGERING IN THE SACRAMENTOS TIL 12Z SAT.
ANOTHER SPOKE OF VORTICITY WILL ROTATE SOUTHWARD ON THE BACKSIDE OF
THE LOW SATURDAY (NOW FCST OVER KANSAS) WITH A SURFACE TROF OF LOW
PRESSURE MOVING SOUTHWARD ACROSS THE BORDERLAND...BRINGING PARTLY
CLOUDY SKIES AND COOL SOMEWHAT BRISK NORTHWEST WINDS. FLAT HIGH
PRESSURE WILL BUILD OVER THE SOUTHWEST U.S. SUNDAY TROUGH TUESDAY
WITH OUR TEMPS RETURNING TO NORMAL AROUND NEXT MONDAY. MODELS
STILL HINT OF A WEAK ATTEMPT TO BRING SOME GULF OF MEXICO MOISTURE
AROUND THE GT PLAINS SURFACE HIGH LATER MONDAY AND TUESDAY UP TO
AND JUST SOUTH AND EAST OF EL PASO BUT AGAIN WITH THE NEXT LARGE
SIMILAR UPPER LOW MOVING INTO THE WESTERN U.S. WESTERLY WINDS
SHOULD PUSH THIS MOISTURE OUT. THIS NEXT VERY LARGE AND SIMILAR
SYSTEM FROM THE PACIFIC NORTHWEST WILL START TO EDGE INTO NEW
MEXICO AFTER WEDNESDAY OF NEXT WEEK WITH ANOTHER ROUND OF WIND AND
SHOWERS IN WHAT SEEMS AN UNENDING SERIES OF DISTURBANCES.
&&
.AVIATION...VALID 23/00Z-24/00Z.
SCT SHWRS MAY BE ONGOING AT BEGINNING OF PD...BUT WILL BE EXITING
THE AREA BY 06Z. COULD SEE ISLD CIGS AOB BKN030 WITH THESE SHWRS.
WLY WNDS OF 20-30G40KTS WL CONTINUE THRU AT LEAST 03Z WITH A SLOW
DECREASE THRU OVERNIGHT HRS. WESTERLY WNDS WL INCREASE AGAIN AFTER
15Z AT 20-30G40KTS AT ALL TAF SITES. CIGS WILL CONTINUE TO BE AROUND
6-7KFT BUT RAIN SHWR ACTIVITY WL BE MORE ISOLD.
.FIRE WEATHER...
A LARGE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BE CROSSING THE
REGION THROUGH THE DAY FRIDAY. SHOWER ACTIVITY WILL BE DECREASING
THIS EVENING WITH ONLY ISOLATED SHOWERS EXPECTED FOR FRIDAY. WINDS
WILL DECREASE SLOWLY THIS EVENING BUT PICK UP AGAIN FRIDAY DURING
THE LATE MORNING AND EARLY AFTERNOON WITH 20 TO 30 MPH WINDS COMMON.
MINIMUM RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT AT MOST
LOCATIONS FRIDAY SO CRITICAL CONDITIONS ARE NOT EXPECTED. AN UPPER
LEVEL RIDGE WILL BE BUILDING OVER THE WESTERN U.S. BEHIND THIS STORM
SYSTEM WHICH WILL BRING A RETURN TO AVERAGE TEMEPRATURES ACROSS THE
FIRE DISTRICT BY MONDAY ALONG WITH LIGHTER WINDS STARTING SUNDAY.
ANOTHER SYSTEM IS EXPECTED FOR THE MIDDLE OF NEXT WEEK...BUT THIS
ONE LOOKS TO BRING MAINLY WINDY CONDITIONS TO THE REGION .
26 GRZYWACZ
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 45 63 44 72 51 / 20 20 10 0 0
SIERRA BLANCA TX 42 61 39 69 45 / 20 20 10 0 0
LAS CRUCES 42 64 42 72 48 / 20 20 10 0 0
ALAMOGORDO 41 62 41 71 45 / 20 20 20 0 10
CLOUDCROFT 27 39 27 48 29 / 30 20 20 10 10
TRUTH OR CONSEQUENCES 39 62 41 71 44 / 30 20 10 0 0
SILVER CITY 31 50 33 62 37 / 30 30 10 0 0
DEMING 39 60 39 72 44 / 30 20 10 0 0
LORDSBURG 36 59 38 70 44 / 30 30 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR NMZ022>025-
030>032.
TX...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.
&&
20/26 NOVLAN / GRZYWACZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 601 AM MDT THU APR 22 2010 NMZ022>025-030>032-TXZ055-056-231215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 601 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOUTHWEST WINDS MAY REACH LOW END ADVISORY CRITERIA FOR A FEW HOURS THIS AFTERNOON AND EARLY EVENING. WIND SPEEDS BETWEEN 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE. VISIBILITIES MAY BE PARTIALLY REDUCED IN DUST PRONE AREAS TO AROUND 3 MILES. WINDS WILL DIMINISH TONIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR TODAY. SNOW LEVELS WILL BE DOWN TO 6000 FEET BY FRIDAY MORNING SNOW ACCUMULATIONS WILL BE LIGHT...GENERALLY AROUND AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDY CONDITIONS WILL OCCUR ON FRIDAY...WIND SPEEDS ARE NOT EXPECTED TO REACH ADVISORY CRITERIA. THERE IS ALSO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. DRY CONDITIONS WILL OCCUR SATURDAY THROUGH NEXT TUESDAY. ANOTHER LARGE LOW PRESSURE SYSTEM WILL AFFECT THE REGION NEXT WEDNESDAY WITH WINDY CONDITIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LUNDEEN
1 high wind. Local standard time, as filed.
The El Paso Airport reported a peak gust of 50 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224282.